Jump to ContentJump to Main Navigation
Show Summary Details
In This Section

The International Journal of Biostatistics

Ed. by Chambaz, Antoine / Hubbard, Alan E. / van der Laan, Mark J.

2 Issues per year

IMPACT FACTOR 2016: 0.500
5-year IMPACT FACTOR: 0.862

CiteScore 2016: 0.42

SCImago Journal Rank (SJR) 2016: 0.488
Source Normalized Impact per Paper (SNIP) 2016: 0.467

Mathematical Citation Quotient (MCQ) 2015: 0.04

See all formats and pricing
In This Section

Simple Optimal Weighting of Cases and Controls in Case-Control Studies

Sherri Rose
  • University of California, Berkeley
/ Mark J. van der Laan
  • University of California, Berkeley
Published Online: 2008-09-29 | DOI: https://doi.org/10.2202/1557-4679.1115

Researchers of uncommon diseases are often interested in assessing potential risk factors. Given the low incidence of disease, these studies are frequently case-control in design. Such a design allows a sufficient number of cases to be obtained without extensive sampling and can increase efficiency; however, these case-control samples are then biased since the proportion of cases in the sample is not the same as the population of interest. Methods for analyzing case-control studies have focused on utilizing logistic regression models that provide conditional and not causal estimates of the odds ratio. This article will demonstrate the use of the prevalence probability and case-control weighted targeted maximum likelihood estimation (MLE), as described by van der Laan (2008), in order to obtain causal estimates of the parameters of interest (risk difference, relative risk, and odds ratio). It is meant to be used as a guide for researchers, with step-by-step directions to implement this methodology. We will also present simulation studies that show the improved efficiency of the case-control weighted targeted MLE compared to other techniques.

Keywords: case control sampling; causal effect; counterfactual; double robust estimation; estimating function; inverse probability of treatment weighting; locally efficient estimation; marginal structural models; targeted maximum likelihood estimation

About the article

Published Online: 2008-09-29

Citation Information: The International Journal of Biostatistics, ISSN (Online) 1557-4679, DOI: https://doi.org/10.2202/1557-4679.1115.

Export Citation

©2011 Walter de Gruyter GmbH & Co. KG, Berlin/Boston. Copyright Clearance Center

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Sherri Rose, Julie Shi, Thomas G. McGuire, and Sharon-Lise T. Normand
Statistics in Biosciences, 2015
James M.S. Wason and Frank Dudbridge
The American Journal of Human Genetics, 2012, Volume 90, Number 5, Page 760
Shu-Ling Chong, Nan Liu, Sylvaine Barbier, and Marcus Eng Hock Ong
BMC Medical Research Methodology, 2015, Volume 15, Number 1
Mark J. van der Laan and Richard J. C. M. Starmans
Advances in Statistics, 2014, Volume 2014, Page 1
Erika Cule and Maria De Iorio
Genetic Epidemiology, 2013, Volume 37, Number 7, Page 704

Comments (0)

Please log in or register to comment.
Log in